Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 92, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Apr 27, 2021, 2:37 PM EDT. It took effect at Apr 27, 2021, 8:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2021, 2:37 PM EDT (18:37 UTC)
- In effect from
- Apr 27, 2021, 8:00 PM EDT
- Expired
- Apr 28, 2021, 6:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Baltimore/Washington
The text
As transmitted.
568 WHUS71 KLWX 271837 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 237 PM EDT Tue Apr 27 2021 ANZ534-543-280245- /O.NEW.KLWX.SC.Y.0092.210428T0000Z-210428T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 237 PM EDT Tue Apr 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT WEDNESDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 8 PM this evening to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ535-536-272300- /O.CON.KLWX.SC.Y.0091.000000T0000Z-210427T2300Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- 237 PM EDT Tue Apr 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds around 10 kt with gusts up to 20 kt. * WHERE...Tidal Potomac River from Key Bridge to Cobb Island MD. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
118 WHUS71 KLWX 272328 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 728 PM EDT Tue Apr 27 2021 ANZ535-536-280030- /O.EXP.KLWX.SC.Y.0091.000000T0000Z-210427T2300Z/ Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- 728 PM EDT Tue Apr 27 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have dropped below 18 kts. $$ ANZ534-543-280730- /O.CON.KLWX.SC.Y.0092.210428T0000Z-210428T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 728 PM EDT Tue Apr 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT WEDNESDAY... * WHAT...Southwest winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 8 PM this evening to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
773 WHUS71 KLWX 280717 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 317 AM EDT Wed Apr 28 2021 ANZ534-543-281000- /O.CON.KLWX.SC.Y.0092.000000T0000Z-210428T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 317 AM EDT Wed Apr 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... * WHAT...Southwest winds 10 to 15 kt with gusts up to 20 kt expected. * WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA and Tangier Sound and the inland waters surrounding Bloodsworth Island. * WHEN...From 8 PM this evening to 6 AM EDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
799 WHUS71 KLWX 280958 MWWLWX URGENT - MARINE WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 558 AM EDT Wed Apr 28 2021 ANZ534-543-281100- /O.EXP.KLWX.SC.Y.0092.000000T0000Z-210428T1000Z/ Chesapeake Bay from Drum Point MD to Smith Point VA- Tangier Sound and the inland waters surrounding Bloodsworth Island- 558 AM EDT Wed Apr 28 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 AM EDT EARLY THIS MORNING... Southwesterly winds across the lower Chesapeake Bay have generally stayed below 18 knots. Cannot rule out occasional gusts nearing this threshold during the next couple of hours. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Apr 27, 10:29 AM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 27, 10:29 AM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1029 AM EDT Tue Apr 27 2021
.SYNOPSIS...
High pressure over the southeastern states will prevail through
Wednesday before a cold front approaches the area Thursday into
Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
A surface high will be positioned over the Southeast U.S. Coast
today. A warm front is pushing well to the northeast. Mid/upper
ridging will expand eastward across the eastern U.S. Warm
advection has already occurred aloft as noted by the shallow
nocturnal inversion on the 12Z IAD sounding. Therefore
temperatures are warming rapidly today. Very dry air remains
aloft as well. There should be enough of a gradient around the
high, as well as abundant sunshine (only few to scattered high
clouds) to result in good mixing. Therefore, have adjusted high
temperatures up a degree or two, increased winds by a few mph,
and lowered dew points substantially (no summertime humidity
today). Highs in the lower to mid 80s for most.
Overnight lows will be in the 50s and lower 60s tonight with
continued dry conditions.
The ridge will remain in control Wednesday and allow
temperatures to rise into the 80s once again. Some mid and high
clouds could move into the region Wednesday as some mid-level
vorticity moves closer to the region. A few showers or perhaps a
thunderstorm could venture toward the metro areas later
Wednesday afternoon into Wednesday evening. A few record high
temperatures could be broken as well. See statistics in the
climate section below.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Overnight temperatures will only drop into the 60s for the most
part Wednesday night.
The broad upper level ridge that will be in place through the early
parts of this week starts to break down as a positive tilted trough
approaches from the west. A warm front will become situated to the
north of our region on Thursday, leading to continued advection of
warm and moist air. Daytime temperatures on Thursday will once again
be well above average in the 80s. Along the frontal boundary, a SFC
low will form and move along the front to our NW. Showers will be
possible mainly focused along the Mason-Dixon Line and the Allegheny
Front in areas close to the frontal boundary.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The guidance continues to struggle around the handling of an
upper low spinning over the state of Texas heading into this
period. At this point, the prior four runs of the GFS favor a
more progressive solution which adjoins a northern stream trough
crossing the Eastern Seaboard on Friday. This is in contrast
with the 00Z CMC/ECMWF solutions which are slow to eject the
closed low out of the Lone Star state. In this scenario, less
moisture will advect northward into the Mid-Atlantic region in
advance of the approaching cold front. Independent of any one
model, sharpening heights are likely to cross the area on Friday
thereby putting an end to the brief bout of near-record heat.
The passage of this system will maintain rain shower chances for
portions of Friday along with gusty west to west-northwesterly winds
likely reaching 25 to 35 mph at times. Depending on how quickly the
frontal zone moves through, showers could linger for a good chunk of
the day. High temperatures are forecast to stay in the low to mid
70s east of the Blue Ridge and Catoctin Mountains. Any lingering
precipitation should wind down by the evening hours.
Heading into the weekend, the guidance show the Friday system
exiting into the Atlantic with trailing west/northwesterly flow in
its wake. Dry conditions are anticipated along with slightly below
average temperatures to start off the month of May. The second half
of the weekend should be warmer as low-level northwesterly flow
gives way to the milder southwesterly winds. This warming trend
continues into early next week with a return to low 80s. The overall
synoptic pattern depicts heights lowering across the Rockies with
quasi-zonal flow extending into the eastern half of the U.S. This
would favor continued mild conditions across the Mid-Atlantic.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR conditions with developing southwest winds today as high
pressure moves to the southeast. A few gusts up to 20 kt are
possible this afternoon. Little impactful weather through
Wednesday with upper level ridging in place. A stray shower
could approach MRB Wednesday night ahead of a cold front well to
the northwest.
VFR conditions expected at this time on Thursday but sub-VFR
conditions will be possible Thursday night.
The threat for rain showers on Friday will likely bring MVFR
conditions to the area terminals. Brief reductions to IFR cannot be
ruled out if ceilings can further lower. Gusty west to west-
northwesterly winds may approach 25 to 30 knots behind the exiting
cold front. Conditions dry out into Saturday with breezy winds
likely continuing through much of the day.
&&
.MARINE...
Winds will become south to southwest today behind a warm front
and wind speeds may approach SCA criteria this afternoon. Have
issued an advisory for the middle/upper tidal Potomac this
afternoon where the pressure gradient, winds aloft, and least
impact from the cooler waters should result in the "strongest"
gusts. Southerly channeling may then result in low- end SCA
gusts tonight and Wednesday night over the wider waters of the
bay, but high uncertainty exists given very warm air moving over
much cooler waters. Conversely, some marginal SCA conditions
could occur during the daytime Wednesday on the interior waters
(upper Potomac, western shore of the northern Bay).
Small Craft Advisories will be possible on Thursday.
Along with wet weather on Friday, marine winds will be quite gusty,
likely moving into the high-end small craft territory (i.e., 30
knots). Will continue to monitor the potential for gale-force winds.
These west-northwesterly winds should diminish in strength into
Saturday, but small craft conditions could linger a bit.
&&
.CLIMATE...
Records for Wednesday/Thursday across the area climate sites:
WEDNESDAY HIGHS
DCA: 92 (1957)
IAD: 88 (1990)
BWI: 90 (1957)
THURSDAY MORNING LOWS
DCA: 70 (2017)
IAD: 65 (2017)
BWI: 67 (2017)
THURSDAY HIGHS
DCA: 91 (2017)
IAD: 89 (2017)
BWI: 91 (1974)
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...KLW
NEAR TERM...ADS/KLW
SHORT TERM...KLW
LONG TERM...BRO
AVIATION...ADS/BRO/KLW
MARINE...ADS/BRO/KLW
CLIMATE...LWXHazardous weather outlook, Apr 27, 5:26 AM EDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 526 AM EDT Tue Apr 27 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-280930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 526 AM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-280930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 526 AM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-280930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 526 AM EDT Tue Apr 27 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:38 AM EDT | Small Craft Advisory | LWX | 10 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.